Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Springfield, MO

June 3, 2005Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 3, 2005, 3:39 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2005, 3:39 PM CDT (20:39 UTC)
Expired
Jun 3, 2005, 9:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 128 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:10 PM CDTFLASH FLOOD6 Sw Girard, KSROAD CLOSED DUE TO FLOODING AT 590TH AND 70TH SOUTHWEST OF GIRARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 032042
FFWSGF
KSC011-037-040245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN KANSAS.
  CRAWFORD COUNTY IN KANSAS.

* UNTIL 945 PM CDT.

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED UP TO TWO INCHES OF RAINFALL ACROSS PORTIONS
  OF THE WARNED AREA. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL 
  BE POSSIBLE.

* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED 
  AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH   
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING   
  INCLUDE...HEPLER...MCCUNE AND BRAZILTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3801 9465 3735 9464 3735 9506 3800 9505

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 032247
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT FRI JUN 3 2005

KSC011-037-040245-
BOURBON KS-CRAWFORD KS-
545 PM CDT FRI JUN 3 2005

...FLASH FLOOD WARNING CONTINUES FOR BOURBON AND CRAWFORD COUNTIES
UNTIL 945 PM CDT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD ENDED ACROSS THE WARNED AREA. DOPPLER RADAR 
ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAD FALLEN ACROSS WESTERN 
CRAWFORD COUNTY...WITH ONE TO TWO INCHES ELSEWHERE ACROSS THE WARNED 
AREA. 

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED INTO THE EVENING 
WITH HEAVY RAINFALL POSSIBLE. ANY ADDITIONAL RAINFALL WILL RESULT IN 
EXCESSIVE RUNOFF WHICH WILL AGGRAVATE EXISTING FLOODING OR CAUSE 
FLASH FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN

$$

FOSTER
000 
WGUS73 KSGF 040240
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 PM CDT FRI JUN 3 2005

KSC011-037-040251-
BOURBON KS-CRAWFORD KS-
941 PM CDT FRI JUN 3 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BOURBON AND
CRAWFORD COUNTIES HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:48 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 3, 2:48 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT FRI JUN 3 2005

.DISCUSSION...

SCATTERED CONVECTION WAS DEVELOPING ALONG AND NORTH OF AN OUTFLOW
BOUNDARY EXTENDING FROM SEDALIA TO PITTSBURG KANSAS EARLY THIS
AFTERNOON. ANOTHER AREA OF STRONG CONVECTION WAS ONGOING OVER
SOUTHEAST KANSAS FROM NEAR PARSONS TO EMPORIA IN THE VICINITY OF LOW
LEVEL MOIST AXIS AND AHEAD OF AN APPROACHING STRONG SHORTWAVE OVER
SOUTHWEST OK.

AS THE SHORTWAVE LIFTS NORTHEAST...THUNDERSTORMS WILL BECOME MORE
WIDESPREAD OVER OUR WESTERN COUNTIES DURING THE MID TO LATE
AFTERNOON HOURS. THE CONVECTION WILL THEN SPREAD GRADUALLY EAST
TONIGHT. AS THE LOW LEVEL JET AND MOIST AXIS SETS UP OVER EASTERN
OK/KS TONIGHT...WE COULD SEE THE DEVELOPMENT OF A CONVECTIVE COMPLEX
OVER OUR WESTERN COUNTIES. THE POTENTIAL FOR HEAVY RAINFALL STILL
LOOKS GOOD ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AS A
PLUME OF SUBTROPICAL MOISTURE STREAMS FROM THE WESTERN GULF OF
MEXICO. 850 DEWPOINTS AROUND 15 DEGREES C...STRONG LOW LEVEL
MOISTURE TRANSPORT...AND PRECIPITABLE WATER VALUES AROUND 1.5 INCHES
SUGGEST STORMS WILL BE VERY EFFICIENT RAINFALL PRODUCERS. LOCALIZED
FLOODING IS POSSIBLE. HOWEVER SINCE MOST OF THE CONVECTION HAS
REMAINED WEST OF THE AREA TO THIS POINT AND FLASH FLOOD GUIDANCE
VALUES ARE RELATIVELY HIGH...I WILL HOLD OFF ISSUING A FLOOD WATCH
AT THIS TIME. ISOLATED SEVERE STORMS WILL BE POSSIBLE AS SHEAR
PROFILES INCREASE WITH THE APPROACH OF THE SHORTWAVE. LARGE HAIL AND
STRONG WINDS IN WET MICROBURSTS WILL BE THE PRIMARY SEVERE WEATHER
HAZARDS.

ONGOING CONVECTION MAY LINGER INTO SATURDAY MORNING. ADDITIONAL
ISOLATED STORMS MAY DEVELOP DURING THE DAY SATURDAY ALONG RESIDUAL
BOUNDARIES. HOWEVER MUCH OF THE DAY WILL LIKELY BE DRY UNTIL THE
NEXT UPPER TROUGH LIFTS INTO THE CENTRAL PLAINS LATE IN THE DAY.
THIS SYSTEM WILL SUPPORT THUNDERSTORM DEVELOPMENT ALONG THE
ASSOCIATED FRONT ACROSS EASTERN KANSAS INTO NORTHWEST MISSOURI. THIS
ACTIVITY WILL SPREAD EAST INTO THE AREA SATURDAY NIGHT. SEVERE
STORMS WILL AGAIN BE POSSIBLE ESPECIALLY ACROSS OUR WESTERN COUNTIES
DURING THE EVENING. STORMS WILL LIKELY CONTINUE OVERNIGHT AND
POSSIBLY INTO SUNDAY MORNING IN RESPONSE TO THE STRENGTHENING LOW
LEVEL JET. ISOLATED TO SCATTERED CONVECTION MAY AGAIN DEVELOP SUNDAY
ALONG THE WEAKENING FRONTAL BOUNDARY.

WARM AND HUMID WEATHER CAN BE EXPECTED NEXT WEEK AS BROAD UPPER
RIDGE DOMINATES OUR WEATHER.  ISOLATED CONVECTION WILL BE DIFFICULT
TO RULE OUT BUT UPPER FORCING WILL REMAIN TO THE NORTHWEST. THE BEST
CHANCE OF THUNDERSTORM DEVELOPMENT APPEARS TO BE MONDAY WHEN A WEAK
BOUNDARY MAY REMAIN ACROSS THE AREA...AND AGAIN LATE IN THE WEEK AS
A WEAK FRONT APPROACHES FROM THE NORTH.

FOSTER/TERRY

&&

.AVIATION...

FOR THE 18Z TAFS...
WILL CARRY TEMPO STORMS IN JOPLIN TAF FOR LATE THIS AFTERNOON WITH
PREDOMINANT RAIN/TEMPO THUNDER OVERNIGHT AT BOTH SPRINGFIELD AND
JOPLIN WITH POTENTIAL MCS DEVELOPMENT OVER THE REGION...BASED ON
OUTPUT FROM WRF/ETA FORECAST OUTPUT.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 3, 1:00 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUN 3 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT LIGHTNING...HEAVY
  RAINFALL AND LOCALIZED FLOODING...HAIL TO THE SIZE OF QUARTERS AND
  WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  STORMS WILL BE POSSIBLE MAINLY ALONG AND NORTH OF A LINE FROM
  JOPLIN TO OSAGE BEACH THROUGH THIS AFTERNOON...AND NORTH AND WEST
  OF A LINE FROM BRANSON TO ROLLA TONIGHT.

  DISCUSSION:

  A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS CENTRAL MISSOURI THIS
  AFTERNOON AND AFFECT THE TRUMAN LAKE AND LAKE OF THE OZARKS
  REGIONS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL
  ACCOMPANY THESE STORMS.

  STORMS WILL DEVELOP AND INTENSIFY THIS AFTERNOON ACROSS SOUTHEAST
  KANSAS ALONG THE OUTFLOW BOUNDARY PRODUCED BY THE MORNING CONVECTION.
  AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL SUPPORT THE DEVELOPMENT
  OF STRONG TO ISOLATED SEVERE STORMS. ADDITIONAL CLUSTERS OF
  THUNDERSTORMS WILL DEVELOP THROUGH THE NIGHT AS AN UPPER LEVEL
  DISTURBANCE LIFTS NORTHEAST OUT OF THE SOUTHERN PLAINS.

  VERY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE
  ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI TONIGHT WHERE STORMS
  WILL REDEVELOP OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS SATURDAY. NO
  SEVERE WEATHER IS EXPECTED SATURDAY MORNING.

  SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND
  EXTREME WESTERN MISSOURI LATE SATURDAY AFTERNOON AND SATURDAY
  EVENING...MAINLY WEST OF HIGHWAY 65. THUNDERSTORMS COULD OVERSPREAD
  THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT. THE THREAT OF SEVERE
  WEATHER WILL DIMINISH BY LATE EVENING...BUT ONCE AGAIN HEAVY
  RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE. THE GREATEST
  THREAT OF HEAVY RAINFALL WILL BE ACROSS FAR WESTERN AND NORTHERN
  PORTIONS OF THE OUTLOOK AREA.

  ISOLATED SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND NORTH OF A LINE
  FROM OSAGE BEACH TO JOPLIN AFTER 5 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jun 3, 3:38 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT FRI JUN 3 2005

KSZ073-MOZ066-032130-
BOURBON-VERNON-
338 PM CDT FRI JUN 3 2005

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND VERNON COUNTIES UNTIL
430 PM CDT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT SCOTT...AND MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE...
  5 MILES SOUTHEAST OF FULTON BY 350 PM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:46 PM CDTSevere Thunderstorm WarningSGFBourbon44 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.